Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 15, NWS Austin/San Antonio, TX

August 20, 2008Bexar County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Aug 20, 2008, 2:56 AM CDT for Bexar County, Texas. It was in force for 79 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2008, 2:56 AM CDT (07:56 UTC)
Expired
Aug 20, 2008, 4:15 AM CDT
In force
79 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Bexar County, TX

What was reported inside it

TimeReportWhereRemark
Aug 20, 3:20 AM CDTFLASH FLOODSan Antonio, TXHIGH WATER RESCUE AT WEST KINGS HWY AND SAN PEDRO AVE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 7.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2008-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 471 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2008-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
471 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 200756
FFWEWX
TXC029-200915-
/O.NEW.KEWX.FF.W.0015.080820T0756Z-080820T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
256 AM CDT WED AUG 20 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL BEXAR COUNTY...

* UNTIL 415 AM CDT.

* AT 246 AM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT
  RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH FLOODING 
  FROM SHOWERS AND THUNDERSTORMS OVER THE WARNED AREA. VERY HEAVY
  RAINS WERE NOTED ACROSS MUCH OF SAN ANTONIO INSIDE LOOP 410 TO
  UNIVERSAL CITY AND SAINT HEDWIG. RAINFALL RATES OF 2 TO 4 INCHES
  PER HOUR WERE NOTED. THESE AREAS HAVE RECEIVED VERY HEAVY RAINS
  THE LAST COUPLE OF DAYS. SOILS HAVE BECOME MORE SATURATED. RUNOFF
  WILL BE MORE RAPID LEADING TO FLASH FLOODING. 

* LOCATIONS IN THE WARNING AREA INCLUDE WINDCREST...UNIVERSAL CITY...
  TERRELL HILLS...SAN ANTONIO...OLMOS PARK...LIVE OAK...LEON
  VALLEY...KIRBY AND ALAMO HEIGHTS.

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

LAT...LON 2953 9879 2959 9833 2946 9818 2922 9834

$$
1 follow-up statement
000 
WGUS74 KEWX 200910
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
410 AM CDT WED AUG 20 2008

TXC029-200917-
/O.EXP.KEWX.FF.W.0015.000000T0000Z-080820T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BEXAR TX-
410 AM CDT WED AUG 20 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 415 AM CDT FOR CENTRAL 
BEXAR COUNTY...

AT 405 AM CDT...NATIONAL WEATHER SERVICE RADAR SHOWED ONLY PATCHY 
LIGHT RAIN ACROSS CENTRAL BEXAR COUNTY. FLASH FLOODING IS NO LONGER 
EXPECTED. AS A RESULT...WILL ALLOW THE FLASH FLOOD WARNING TO 
EXPIRE. 

HOWEVER...PONDING OF WATER IN LOW LYING AREAS AND MINOR RISES IN 
SMALL STREAMS ARE POSSIBLE FOR THE NEXT HOUR OR SO DUE TO THE 
EARLIER HEAVY RAINS. 

LAT...LON 2953 9879 2959 9833 2946 9818 2922 9834

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 11:45 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 19, 11:45 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1145 PM CDT TUE AUG 19 2008

.AVIATION...
I-35 CORRIDOR TERMINALS DEVELOPING MVFR CIGS OVERNIGHT WITH
SCATTERED SHOWERS AND THUNDERSTORMS LOCALLY LOWERING CIGS AND
VSBYS. AFTER 08Z PREDOMINANT IFR CIGS LIFTING TO MVFR AFTER 14Z AND
VFR AFTER 19Z. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
DIMINISHING AROUND SUNSET WEDNESDAY. KDRT TERMINAL GENERALLY VFR
WITH ISOLATED SHOWERS AND THUNDERSTORMS..DIMINISHING BY SUNRISE.
LIGHT AND VARIABLE WINDS TONIGHT BECOMING LIGHT SOUTHWEST I-35
CORRIDOR TERMINALS AFTER 14Z. KDRT TERMINAL WINDS LIGHT NORTH
BECOMING LIGHT SOUTHEAST AFTER 16Z.

&&

.PREV DISCUSSION... /ISSUED 1139 PM CDT TUE AUG 19 2008/

AVIATION...
I-35 CORRIDOR TERMINALS DEVELOPING MVFR CIGS OVERNIGHT WITH
SCATTERED SHOWERS AND THUNDERSTORMS LOCALLY LOWERING CIGS AND
VSBYS. AFTER 08Z PREDOMINANT IFR CIGS LIFTING TO MVFR AFTER 14Z AND
VFR AFTER 19Z. KDRT TERMINAL GENERALLY VFR WITH WIDELY SCATTERED
TO ISOLATED SHOWERS AND THUNDERSTORMS..DIMINISHING AROUND SUNSET.
LIGHT AND VARIABLE WINDS TONIGHT BECOMING LIGHT SOUTHWEST I-35
CORRIDOR TERMINALS AFTER 14Z. KDRT TERMINAL WINDS LIGHT NORTH
BECOMING LIGHT SOUTHEAST AFTER 16Z.

PREV DISCUSSION... /ISSUED 914 PM CDT TUE AUG 19 2008/

UPDATE...WILL SEND OUT A QUICK UPDATE TO ADJUST THE EVENING AND
OVERNIGHT POPS. HAVE LOWERED THEM ABOUT 10-20 PERCENT...BASED ON
THE CURRENT TRENDS. OTHERWISE...NO CHANGES WERE MADE. UPDATES OUT
SHORTLY.

PREV DISCUSSION... /ISSUED 708 PM CDT TUE AUG 19 2008/

AVIATION...
I-35 CORRIDOR TERMINALS PATCHY MVFR CIGS EARLY THIS EVENING WITH
SCATTERED SHOWERS AND THUNDERSTORMS LOCALLY LOWERING CIGS AND
VSBYS. BECOMING AFTER MIDNIGHT PREDOMINANT IFR CIGS LIFTING TO
MVFR AFTER 14Z AND VFR AFTER 19Z. KDRT TERMINAL GENERALLY VFR
WITH WIDELY SCATTERED SHOWERS AND THUNDERSTORMS. LIGHT AND
VARIABLE WINDS TONIGHT BECOMING LIGHT SOUTHWEST I-35 CORRIDOR
TERMINALS AFTER 14Z. KDRT TERMINAL WINDS LIGHT NORTH BECOMING
LIGHT SOUTHEAST AFTER 16Z.

PREV DISCUSSION... /ISSUED 245 PM CDT TUE AUG 19 2008/

DISCUSSION...
THIS AFTERNOON THE UPPER LEVEL LOW PRESSURE SYSTEM WAS CENTERED
OVER SOUTHEAST OKLAHOMA WITH AN ASSOCIATED VORT MAX SWINGING
SOUTHEAST ACROSS FAR WEST TEXAS. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS WERE ONCE AGAIN DEVELOPING ACROSS THE CWFA AS
AFTERNOON TEMPERATURES REACH THE CONVECTIVE TRIGGER TEMP. SOME
LOCALLY HEAVY RAINFALL IS STILL POSSIBLE EARLY THIS EVENING.
SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT AS THE VORT MAX
CURRENTLY LOCATED OVER FAR WEST TEXAS MOVES EASTWARD ACROSS OUR
CWFA.

THE BROAD UPPER LEVEL LOW PRESSURE SYSTEM WILL LINGER OVER NORTH
TEXAS ON WEDNESDAY RESULTING A CONTINUED CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS THE CWFA. THE UPPER LOW FINALLY LIFTS OUT
TO THE NORTHEAST WEDNESDAY NIGHT INTO THURSDAY. RESIDUAL MOISTURE
WILL LINGER ACROSS THE EASTERN TWO THIRDS OF THE CWFA EVEN AFTER
THE DEPARTURE OF THE UPPER LOW. THUS EXPECT DIURNALLY DRIVEN
SHOWERS AND THUNDERSTORMS THURSDAY THRU SUNDAY.

THE TEMP AND POP FCST WILL NOT STRAY FAR FROM THE GFS/GFSX MOS
GUIDANCE NUMBERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              71  88  72  93  75 /  40  40  20  20  10
AUSTIN BERGSTROM INTL AIRPORT  70  88  70  93  73 /  40  40  20  20  20
DEL RIO INTL AIRPORT           70  93  74  96  76 /  20  20  10  -   10
SAN ANTONIO INTL AIRPORT       71  89  73  93  76 /  20  30  10  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

03/02
Hazardous weather outlook, Aug 19, 5:23 AM CDT, 21 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
523 AM CDT TUE AUG 19 2008

TXZ171>173-183>194-202>209-217>225-228-201030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
523 AM CDT TUE AUG 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS MUCH OF SOUTH CENTRAL TEXAS TODAY AND TONIGHT. HEAVY
RAINFALL IS POSSIBLE WITH THE STRONGEST OF THESE STORMS...MAINLY
ACROSS THE EASTERN HALF OF THE REGION...WHICH MAY CAUSE BRIEF
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SHOWERS AND THUNDERSTORMS WILL CONTINUE WEDNESDAY AS AN UPPER LOW
MOVES ACROSS TEXAS. THIS ACTIVITY WILL GENERALLY REMAIN ALONG AND
SOUTHEAST OF THE I-35 CORRIDOR. HEAVY RAINFALL MAY CAUSE BRIEF
LOCALIZED FLOODING ON WEDNESDAY. RAIN CHANCES WILL BEGIN TO
DIMINISH ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY THROUGH WEDNESDAY.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:23 PM CDTAreal Flood AdvisoryEWXBexar112 min
Aug 19, 10:09 PM CDTAreal Flood AdvisoryEWXWilliamson111 min
Aug 19, 11:44 PM CDTAreal Flood AdvisoryEWXTravis, Williamson106 min
Aug 20, 12:40 AM CDTAreal Flood AdvisoryEWXBexar, Medina2 hr
Aug 20, 1:27 AM CDTFlash Flood WarningEWXBexar3 hr
Aug 20, 2:25 AM CDTAreal Flood AdvisoryEWXAtascosa, Frio, Medina2 hr
Aug 20, 3:47 AM CDTFlash Flood WarningEWXAtascosa118 min
Aug 20, 4:30 AM CDTAreal Flood AdvisoryEWXFrio2 hr
Aug 20, 2:18 PM CDTAreal Flood AdvisoryEWXBexar57 min

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.